Thursday, January 18, 2007

Who am us? Us am PAPOON!

Because Us Am NOT INSANE!*

I saw the Brain Doctor today. He was youngish and rumpled and bespectacled and goateed, like he'd come from Central Casting. He listened to my two main reasons for visiting him (1. My Other Doctor Is A Noodlehead; 2. J'ai faim toujours) and asked a few careful questions.

When he'd established that My Other Doctor had upped the dosage of my antidepressants without first checking six other things, and that MOD had decided I was bipolar on the basis of a misread chart, his polite and careful questioning gave way to an enormous eyeroll. The hunger side effect of Effexor was one he hadn't seen before personally, but one he wouldn't be surprised by. The sleepiness thing made him nod and jot a couple of notes down on a pad. Then he made the following recommendations:

1. I am not bipolar. I think I said something like "Well, *duh*" at that point.

2. That I taper the dose of Effexor I'm taking very, very slowly and carefully (the story of the missed-dose side-effects made him sit up and say "Woh." Just like that.) and supplement if necessary with Wellbutrin.

3. That I get various levels of various things tested, like my thyroid level. I suspect I'm not hypothyroid, but he wants to rule it out anyhow. If it turns out I'm not hypothyroid but I still want to try augmenting the Effexor with thyroid hormone, we can give it a shot. He assures me there's precedent for this. Um, okay. I'm more inclined to trust him than Mister Doctor You're Bipolar.

4. That if I hate the Effexor taper or the Wellbutrin augmentation or anything else about the process, I call him right away and let him know so he can do some hand-waving and dose-adjusting and we'll go from there.

I'm inclined to be optomistic. First off, the guy may be a brain doctor with a schwanky office in a nice part of town, but he's a bit off-kilter. He broke off in the middle of an explanation of something-or-other to do a double-take at the window and then say, "It's *raining*" in a disappointed voice, as though I'd turned down a plate of his own home-made cookies. "It wasn't supposed to do *that*," he persisted. I liked that immediately.

Second, he's more than willing to entertain the idea that I might be super-duper sensitive to the brain chemicals I'm ingesting and therefore ought to be able to taper them the way I feel is fit.

Third, The Eyeroll. I knew there was some eye-roll-deserving stuff going on with Other Doctor, but I didn't realize how eye-rolly it really was.

Fourth, his reaction to my description of my family was, "So...you're all a little weird, right?" Right.

So I begin tapering Effexor from 150 to 75 tonight. (Cue suspenseful music.) (Note: I will be doing this very, very, very slowly and carefully. Don't anybody fret.)

I can't thank you guys enough. The first time I posted about being a nutcase, more people than I thought read the blog came out of the woodwork to offer support and advice. The second time, when I asked specifically for help and ideas, you guys burned up the email and the comment boxes helping me out.

It's touching and heartening to know that people are so open to advising even poor-to-middlin' writers. I'll keep updates coming.

*These obscure references brought to you by Jo's Obscure Reference and Piano-Tuning Service.

7 comments:

leslie said...

He sounds good and his ideas on tweaking drugs sound helpful. Hope it helps!

I have to differ with you though - you're NOT a mediocre writer.

j said...

hi-i missed commenting on the previous post where you asked about brain drugs, but wanted to weigh in that wellbutrin sr is great-no side effects at all. i also had a similarly bad experience with a doctor dispensing bad brain drugs; she told me to take wellbutrin xl in a much larger dosage and couldn't understand why i didn't want to do that. 'it's all the same, anyway' might have been her exact quote. hmmmm, not quite. i demanded the original medicine and haven't been back since. yikes. by the way, love the blog!

codeblog said...

I have a couple of friends who swear by the thyroid thing... they take thyroid meds even though their labs are normal/borderline and they feel much better.

PerpetualBeginner said...

He sounds lovely. I'm keeping my fingers crossed that my brand-spanking new (to me) endocrinologist is half so compatible.

Vermont RN said...

Jo, you rock! For those of us with off kilter brain chemistry, it's so damn hard to be proactive and keep seeking good medical help, and it's so damn easy to just stay in bed and whimper. But you trusted your intuition and got a second opinion. Hooray for you!

I like your evaluation technique for your new doctor. In my experience, if a doctor doesn't also act like a real human being then there's going to be something wrong with his or her judgement.

Now a bit of input: dropping from 150 mg to 75 mg of Effexor might be way too fast for someone with your sensitivity. Effoxor comes in 37.5 mg capsules, and you might want to taper in those increments instead of cutting your dose by half.

I like the Welbutrin idea. I looked back at my last comment and realized I forgot to mention that part of my particular cocktail. I am currently taking Effexor 150 mg bid, Welbutrin XL 150 mg daily, and Ritalin 0.5 mg tid (but not space evenly. I take them about 7 am, 11 am and 2 pm, or the equivalent for when I'm on the night shift). This has worked incredibly well for me. My meds are prescribed by a nurse practioner with a lot of psych experience, and my family practice doc consults with her. I'm really lucky to have two smart, supportive people watching out for me and making sure I dont' go kablooey. My ND swears that Welbutrin XL is more effective for the depression/anxiety combo than the other forms of Welbutrin. I ran that past the pharmacist at the hospital where I work, and he didn't buy it, but he's not a psych specialist and he's also in charge of finding the cheapest meds to keep costs down, so I'm not inclined to believe him. My experience confirms what my ND said.

Also, don't forget the importance of a regular dose of endorphins. You need to get your heart rate up to 140+ bpm for at least 10 minutes to get the brain to make a nice healthy dose for you, but if you do that on a regular basis, you'll notice a difference in your overall mood.

best wishes,
Vermont RN

hannah said...

I tapered with Prozac and the liquid form of Effexor. Tapering wtih Wellbutrin sounds risky to me because it can be a bitch to get off of, as well.

Augmenting an anti-d with a thyroid is actually pretty common among those of us who've been on every SSRI/NRI/Tricyclic/MAOI out there. I had some success with it until my psych realized that I was abusing the thyroid pill to lose weight. (I'm anorexic.) And I suspect that this is why he wouldn't give in to my pleadings for provigil. :(

Good luck!

PaedsRN said...

Yeah, since when is 150 to 75 a taper? More like a steep cliff!